I have daily headaches coupled with wooziness. I have been told by different specialists that my symptoms were caused by different things (depending upon what specialist I went to).
However, one doctor thought I might be having migraines with the "usual" migraine headache pattern. He put me a 12 mg of an older prescription medication called Amitriptyline (one pill at dinner-time). The pills were 25 mg, and I cut them in half. This medication primarily used to be used for treating anxiety, however, because it works so well in treating headaches, this is how this medication is used now.
Anyway, I took 12 mg every night at dinner, and within three days my daily headaches disappeared for the entire time I was on this med. This included getting rid of the wooziness, which plagues me more.
A common side-effect of this medication is a racing heart beat, so after a yer, I decided to stop taking it because I didn't like to feel my heart beat so fast. My cardiologist and regular physician said that it wouldn't hurt me, but I just found it unsettling. Within the year, my headaches and wooziness came back. The other side effect was that it made me drowsy, but that was nice because I took it at dinner time, so by the time the pill kicked in, I was ready to go to bed anyway. I slept well! And didn't wake up feeling groggy. But best of all, no headaches.
I have recently gotten another prescription for this medication because I need a break from the wooziness and the headaches that accompany it. I will be taking 10 mg at dinner-time every other day. Hopefully this will work on my symptoms, and perhaps not taking it every day will not give me the sife-effect of the racing heart beat.
I see so many headache sufferers on here - maybe this may be a route for someone to try with their doctor's help. I hope this information helps someone out!
Just to let you know that amitriptyline is used for lots of different things from depression, anxiety, sleeplessness to chronic pain. It is a very old medicine but for some people it still works wonders for many things. Nortiptyline is another one that works well for some people and again is one of the older drugs out there.
Amitriptyline (Elavil) belong to an older class of antidepressants called the tricyclics. It is not addictive but could have many side effects. I found these side effects on the Internet:
"Many side-effects can be ascribed totally or in part to the anticholinergic effects. The usual therapeutic doses often cause fatigue, dry mouth (which could be accompanied by complications such as candidiasis or caries), tachycardia, and weight-gain. Orthostatic hypotension, constipation, blurred vision, urinary hesitancy, and various central nervous problems (e.g. memory disturbance, confusion) occur. Amitriptyline has a quinidine-like effect and can cause or suppress arrhythmias. Other side-effects are rare: convulsions, hyponatremia, impotence, galactorrhea, jaundice, etc. An overdose mainly represents cardiac hazards. Withdrawal symptoms have rarely been described in relation to amitriptyline."
I personally was not able to tolerate this drug because of the side effects but it really depends on the person. It's definitely worth considering.
Nortiptyline is one of the older antidepressants that has worked well for quite a few people with chronic migraine type headaches. My husband did well on it for a long time but then had to switch because it wasn't working as well as it should have for him. Nortriptyline is not addicting but your should not stop taking it all of a sudden. If you stop it as with most medications of this sort you should do it gradually by reducing the dosage a little bit over several days until you are finally off of it. Common side effects include Dizziness; drowsiness; dryness of mouth; headache; increased appetite (may include craving for sweets); nausea; tiredness or weakness (mild); unpleasant taste; weight gain
Less Common Side Effects iarrhea; heartburn; increased sweating; trouble in sleeping (more common with protriptyline, especially when taken late in the day); vomiting
Go ahead and ask your neurologist about using this drug and if you have any other questions or comments ask and I am sure someone will respond.
Thanks for your responses. Wow, sounds like a lot of side effects! It's always scary trying something new, but it might be worth a try. I woke up with one doozy of a headache yesterday and at that point I'm willing to try anything -- I took a couple of excedrin first, then a naprosyn (sometimes they help), and then I had to take a vicadin... by the end of the day I was feeling quite a bit better. Just wish we can prevent them from even occurring in the first place! Thanks again.
I agree, it's always scary trying something new. I was very upset initially when I was given this prescription medication because of all the side-effects that were listed, however, as I mentioned, the only side-effects I had were a racing heartbeat (Nortriptyline also has this same side-effect) and sleepiness about two hours after I took it.
However, the headaches and (more importantly for me) the wooziness were gone every day that I took the medication, and that was truly wonderful.
I recently had my prescription refilled this week; I am going through some vestibular rehab for my wooziness, and I want to see how that goes before I start back on the Ami. I won't be able to tell if the rehab s working if I take the Ami to mask it. But, if the rehab doesn't alleviate my symptoms by the first week of December, then I will start the medication again.
Please post and let us know how you feel after trying the Amitriptyline. I'm really glad my suggestion sparked some interest, and maybe some hope.
I have been on Elavil for 8 months for tmj/tension headaches and it's been great for me. I am on a pretty high dose 75mg but I have almost no side effects, just a little weight gain due to water retention. My dentist actually had me try it for my headaches and it's the first thing that really helped me. Although some people have side effects, you could try it and if you don't like it you can always stop.
FYI to BBMOM..........I am not sure if it was clear with these posts but all of these medications are use to PREVENT the headaces. You had mentioned wishing we could prevent them in your post and I did want to clarify that in case there was any confusion. There are tons of medications that can be tried for headache prevention so don't be afraid to ask your neurologist to try something and if doesn't work don't be discouraged as there are plenty more options out there to try. Good Luck
Thank you all. I am in the process of changing doctors, but when I see my new doctor I will ask her about Elavil. Not sure what type of migraines you all get, but mine are the type you wake up with... usually a monthly hormonal thing. But if I can prevent myself from waking up with one, that would be a Godsend! Right now I am trying the hormonal route, trying estrogen patches, and it does seem to help, but not sure if I want to be taking these hormones yet. Thanks again.